South Dakota, 2015

Hail in South Dakota, September 7, 2015

September 7, 2015 · NWS FSD · 3 events in 3 counties and zones

Thunderstorms produced large hail near the Missouri River in Gregory and Charles Mix Counties in southeast South Dakota during the evening of September 7th. There was penny size hail reported in Brule County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail near the Missouri River in Gregory and Charles Mix Counties in southeast South Dakota during the evening of September 7th. There was penny size hail reported in Brule County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 7, 5:17 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Sep 7, 5:17 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
617 PM CDT MON SEP 7 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 355 PM CDT MON SEP 7 2015

SPOTTY MAINLY HIGH BASED SHOWERS CONTINUE TO STREAM NORTHEAST ACROSS
THE FORECAST AREA AS A MID LEVEL THERMAL BOUNDARY AND MOISTURE
CONVERGENCE SETS UP NEAR THE MISSOURI RIVER. MUCH OF THIS ACTIVITY
IS NOT REACHING THE SURFACE...BUT A FEW LOCATIONS HAVE REPORTED SOME
LIGHT RAINFALL THIS AFTERNOON. THIS SCATTERED SHOWERS ACTIVITY WILL
CONTINUE INTO THE EARLY TO MID EVENING...WITH A LIGHTNING STRIKES
ALSO POSSIBLE.

SHORTWAVE TROUGH CURRENTLY LIFTING INTO SOUTHWEST NEBRASKA WILL BE
THE MAIN FOCUS FOR CONVECTION THIS EVENING AND TONIGHT. THIS WAVE
LIFTS INTO EASTERN NEBRASKA AROUND MIDNIGHT AND ACROSS IOWA AND
SOUTHERN MINNESOTA OVERNIGHT. AN ADDITIONAL ROUND OF SCATTERED
SHOWERS AND STORMS ARE EXPECTED WITH THIS WAVE MAINLY IN NORTHWEST
IOWA AND ADJACENT AREAS. HOWEVER THE HEAVY RAINFALL AND SEVERE
THREAT WILL REMAIN CLOSER TO THE I80 CORRIDOR. LOWS TONIGHT WILL
REACH THE LOWER 50S TO MID 60S.

QUASIZONAL FLOW ON TUESDAY WILL KEEP MOIST AND UNSETTLED CONDITIONS
IN PLACE. A WEAK SHORTWAVE SKIRTS SOUTH CENTRAL SD AND THE MISSOURI
VALLEY THROUGH MIDDAY. COULD SEE A FEW STRAY SHOWERS POP DURING THE
DAY...BUT GENERALLY CLOUDY SKIES IN THE MORNING WILL GRADUALLY
IMPROVE IN THE AFTERNOON. HIGHS WILL BE IN THE 70S.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 355 PM CDT MON SEP 7 2015

FORECAST IS TRANSITIONING TOWARDS A COOLER PATTERN THIS WEEK AS
UPPER LEVEL LOW ACROSS CENTRAL CANADA IS EXPECTED TO MOVE INTO INTO
THE HUDSON BAY REGION.  THIS WILL PLACE THE NORTHERN PLAINS IN A
NORTHWEST FLOW REGIME WITH A SERIES OF FRONTS MOVING THROUGH THIS
WEEK KNOCKING TEMPERATURES BACK INTO THE BELOW NORMAL RANGE TOWARD
THE END OF THE WEEK.

ON TUESDAY NIGHT...SURFACE RIDGE IS EXPECTED TO MOVE ACROSS THE AREA
LEADING TO GOOD RADIATIONAL COOLING. WITH RELATIVELY DRY AIRMASS
ACROSS THE AREA...WILL SEE TEMPERATURES FALL INTO THE UPPER 40S AND
LOWER 50S.

SOUTHWEST FLOW SETS UP ON WEDNESDAY AHEAD OF A COLD FRONT THAT MOVES
THROUGH THE REGION WEDNESDAY NIGHT.  NOT A LOT OF TIME FOR MOISTURE
TO RETURN...THUS ATMOSPHERE IS ONLY WEAKLY UNSTABLE AS THE FRONT
MOVES THROUGH.  HAVE THEREFORE KEPT MENTION OF SHOWERS WITH ISOLATED
THUNDER.

COOLER AIR BEGINS TO FILTER INTO THE REGION ON THURSDAY...BUT WILL
BE MORE NOTICEABLE ON FRIDAY AS NORTHEAST FLOW SETS UP ORIGINATING
FROM THE HUDSON BAY LOW.  925 HPA TEMPS TUMBLE INTO THE MID TO LOWER
TEENS...AND WITH POOR MIXING DIRECTION...WILL BE A STRUGGLE TO CLIMB
OUT OF THE 60S.

TEMPERATURES WILL CONTINUE TO WARM THROUGH THE WEEKEND....AS TROUGH
DEEPENS ACROSS THE EASTERN HALF OF THE US AND RIDGE BUILDS ACROSS
THE WEST.  STILL SOME DISAGREEMENT ON HOW DEEP THE TROUGH WILL BE
ACROSS THE EAST WHICH WILL INFLUENCE HOW QUICKLY THE RIDGE BUILDS
EASTWARD.  FOR NOW...HAVE NUDGED TEMPERATURES UPWARDS ACROSS CENTRAL
SOUTH DAKOTA...BUT LEFT CONSENSUS FURTHER TO THE EAST.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 613 PM CDT MON SEP 7 2015

WILL BE WATCHING A WEAK SHORTWAVE NEAR THE NE/WY BORDER SLIDING
EASTWARD THIS EVENING. SCATTERED CONVECTION HAS DEVELOPED ALONG AN
INVERTED BOUNDARY OVER SOUTH CENTRAL SD EARLY THIS EVENING. SHORT
TERM MODELS REALLY STRUGGLING...BUT DO SUGGEST THIS ACTIVITY COULD
SLIDE EAST LATE THIS EVENING...ESPECIALLY IF ACTIVITY DEVELOPS
MORE WIDESPREAD OVER NORTH CENTRAL NEBRASKA. THIS WOULD MAINLY
IMPACT KSUX.

OTHERWISE...STRATUS WILL BUILD THROUGH THE EVENING AND OVERNIGHT
HOURS NORTH OF AN ELEVATED BOUNDARY. WILL KEEP KSUX IN MVFR AND
EVENTUALLY DROP THEM TO IFR LVLS AFTER MIDNIGHT. CEILINGS/VIS MORE
IN QUESTION AT KFSD THIS EVENING...WILL MAINTAIN A BROKEN MVFR
DECK INTO THE EVENING BEFORE DISSIPATING BY MIDNIGHT.

CEILINGS WILL GRADUALLY SCATTER EARLY TUESDAY...LEAVING VFR
CONDITIONS BY MID DAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...
AVIATION...DUX
Hazardous weather outlook, Sep 7, 5:29 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
629 PM CDT MON SEP 7 2015

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-060>062-065>071-082330-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-KINGSBURY-BROOKINGS-
MINER-LAKE-MOODY-HANSON-MCCOOK-MINNEHAHA-HUTCHINSON-TURNER-
LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
629 PM CDT MON SEP 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

A FEW SHOWERS AND AN ISOLATED RUMBLE OF THUNDER WILL BE POSSIBLE
INTO THE OVERNIGHT HOURS...ESPECIALLY AREAS SOUTH OF INTERSTATE
90. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ038-050-052-053-057>059-063-064-082330-
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX-
DOUGLAS-
629 PM CDT MON SEP 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TONIGHT

LATE DAY SUN WILL ALLOW FOR A FEW SCATTERED THUNDERSTORMS TO
DEVELOP THIS EVENING. THESE SLOW MOVING THUNDERSTORMS MAY SLIDE
INTO THE OUTLOOK AREA LATER THIS EVENING. A FEW STRONG TO ISOLATED
SEVERE STORMS MAY BE POSSIBLE. THE MAIN RISKS WILL BE QUARTER SIZE
HAIL AND BRIEF STRONG WIND GUSTS. ANY SEVERE WEATHER RISK SHOULD
DIMINISH BY 10 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED INTO TUESDAY.

The radar

The Aberdeen radar (KABR), 204 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Brule

When
September 7, 7:31 PM CST
Where
Brule County, 2.07 mi S of (9v9)chamberlain Arp
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
43.740, -99.320

Hail, Gregory

When
September 7, 9:25 PM CST
Where
Gregory County, 4.98 mi WNW of Lucas
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.310, -99.310

Quarter size hail was accompanied by gusts estimated at 50 mph.

Hail, Charles Mix

When
September 7, 10:56 PM CST
Where
Charles Mix County, 4.53 mi ENE of Ravinia
Measured
1.25 in hail
Reported by
Public
Coordinates
43.160, -98.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600776, 600777, 600778.